Aspirin is an over-the-counter medicine taken for pain relief.
What is aspirin poisoning?
Aspirin poisoning is sickness from taking a very high dose of aspirin all at once, or many low doses of aspirin over time (gradual poisoning).
To be poisoned by aspirin, you need to take much more than the regular amount
Taking a small amount of aspirin (baby aspirin) daily according to your doctor's instructions in order to lower the chance of a heart attack won't cause gradual poisoning
Children should never be given aspirin because it can cause a rare but life-threatening sickness called Reye syndrome Reye Syndrome Reye syndrome is a very rare but life-threatening disorder that causes inflammation and swelling of the brain and impairment and loss of function of the liver. The cause of Reye syndrome is... read more
Oil of wintergreen has a chemical related to aspirin in it. It's very dangerous to young children and can kill them if they swallow even a teaspoon of it.
If you think you or someone else may have aspirin poisoning, call for emergency medical assistance (911 in most areas of the United States) or the poison control center right away (1-800-222-1222 in the United States). The World Health Organization provides a world directory of poison centers.
What are the symptoms of aspirin poisoning?
If you take too much aspirin at one time (acute poisoning), the first symptoms are:
Feeling sick to your stomach
Breathing too fast
Ringing in your ears
For severe poisoning, you may also feel:
Unusually sleepy or energetic (hyperactive)
Your body move and jerk out of your control (seizure)
Like it's hard to breathe
Symptoms from gradual poisoning show up over several days or weeks. You feel:
Like you're seeing or hearing things that aren’t there (hallucinations)
Dizzy or light-headed
Like it's hard to breathe or your breathing is too fast
How can doctors tell if I have aspirin poisoning?
Doctors will take a blood sample to measure the amount of aspirin in your blood.
How do doctors treat aspirin poisoning?
Give you activated charcoal to keep the aspirin out of your blood
Give you IV fluids (into your vein), if needed
For severe poisoning, use a special machine to filter the aspirin out of your blood
Treat your other symptoms as they happen